Texas, 2025Flash Flood in Texas, August 31, 2025
August 31, 2025 · NWS HGX · 1 event in 1 county or zone
Heavy rains in the city of Houston produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains in the city of Houston produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 31, 11:48 AM CST, 1 hour 17 minutes earlier. Its key messages:
- Issued at 1220 PM CDT Sun Aug 31 2025
- Localized heavy rain continues through the weekend. A slight risk of excessive rain (threat level 2 of 4) is in place today. A marginal risk for excessive rain (threat level 1 of 4) continues on Labor Day.
- Tranquil conditions expected mid-week as drier air filters into the region. Potential for showers and storms may start to work back in late in the week or during the upcoming weekend.
- High temperatures will be in the 80s today and in the upper 80s to lower 90s on Monday. Temperatures will rise into the mid 90s by mid-week. At night, lows should gradually slide through the 70s towards the upper 60s inland as the drier air filters in.
Area forecast discussion, Aug 31, 11:48 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1248 PM CDT Sun Aug 31 2025
...New DISCUSSION, MARINE...
.KEY MESSAGES...
Issued at 1220 PM CDT Sun Aug 31 2025
- Localized heavy rain continues through the weekend. A slight
risk of excessive rain (threat level 2 of 4) is in place today.
A marginal risk for excessive rain (threat level 1 of 4)
continues on Labor Day.
- Tranquil conditions expected mid-week as drier air filters into
the region. Potential for showers and storms may start to work
back in late in the week or during the upcoming weekend.
- High temperatures will be in the 80s today and in the upper 80s
to lower 90s on Monday. Temperatures will rise into the mid 90s
by mid-week. At night, lows should gradually slide through the
70s towards the upper 60s inland as the drier air filters in.
&&
.DISCUSSION...
Issued at 1220 PM CDT Sun Aug 31 2025
A weak frontal boundary will continue to push towards the coastal
areas of Southeast TX today while the mid-level high pressure
continues to shift a little more west. A few vort maxes will also
pass overhead today and with plenty of moisture to work with from
the surface through the mid-levels, it will be of no surprise to
see the development of showers and thunderstorms. We already had
several clusters of showers and thunderstorms develop over the
Brazos Valley and Piney Woods region this morning and we can
expect these showers and thunderstorms to continue to progress
southward throughout the day today. Chance for showers and
thunderstorms will decrease later tonight as diurnal heating and
instability decreases while the frontal boundary moves over the
coastal waters, although, we may still see some isolated activity
at times throughout the night. The active weather pattern is
expected to persist into Monday as the frontal boundary meanders
over the coastal waters. Although there is a chance for at least
isolated showers over much of the region on Monday, the higher
chances are expected to be focused mainly over areas near and
south of I-10.
So, are we at risk for flooding today into Monday? It is
reasonable to say that we will have to see what locations the
heavy rains set up, the storm movement, and how saturated the
soils become. As of this morning, the GOES Imagery indicate total
precipitable water amounts between 2.1 to 2.4 inches over much of
Southeast TX and with a reasonable amount of moisture along the
mid-levels, it will be of no surprise if stronger storms continue
to produce heavy rainfall with rain rates of 2 to 4 inches per
hour (as we have observed from this morning). The speed at which
these storms move will also be a significant factor regarding the
potential for higher accumulations over a short time period. This
could lead to flooding issues along roadways as well as low lying
and poor drainage areas, in particular over more urban regions.
WPC has continued as a Slight Risk for excessive rainfall (level 2
of 4) across all of Southeast TX through late tonight. A Marginal
Risk for excessive rainfall (level 1 of 4) continues for much of
Southeast TX on Monday, although an upgrade to Slight Risk may not
be out of the question for some of our coastal locations. Make
sure to check the radar imagery and traffic conditions before you
begin your commute this holiday weekend. Strong storms will be
capable of also producing frequent lightning and gusty
winds...make sure to have an alternative option for outdoors
activities. Remember, when thunder roars, head indoors.
Some isolated activity may remain over areas near and south of
I-10 on Tuesday as the coastal boundary finally progresses further
into the Gulf in response to a dry reinforcing frontal boundary
approaching the Brazos Valley and Piney Woods region. By late
Tuesday night, chance for rain ends as drier air moves pushes into
Southeast TX. A dry weather pattern is expected to persist into
the end of the work week. Rain chance may return during the
upcoming weekend.
With respect to temperatures, we will see high temperatures
generally in the 80s today and in the upper 80s to lower 90s on
Monday. Temperatures will then rise back into the lower 90s by
Tuesday and the lower to mid 90s by Thursday. As for the low
temperatures, we will begin to feel those cooler nighttime
temperatures Tuesday night into Thursday night with lows dipping
into the mid to upper 60s over areas north of I-10, the lower 70s
over areas near and south of I-10, and the upper 70s along the
coasts.
Cotto
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 627 AM CDT Sun Aug 31 2025
SGR at MVFR due to CIGs and all other sites at VFR. TSRA/SHRA
making their way down from the north and inland from the Gulf this
morning. Expect activity to continue through the morning,
increasing in coverage this afternoon. Some storms could produce
strong wind gusts and locally heavy rainfall as well as reduce
VSBYs to MVFR/IFR levels. Winds will generally be light and
variable through the period with the exception of winds associated
with TSRA. Activity should come to an end this evening with VFR
CIGs and light variable winds overnight.
&&
.MARINE...
Issued at 1220 PM CDT Sun Aug 31 2025
Generally light and variable winds with seas of 2 feet or less are
expected through the upcoming weekend. A weak frontal boundary
slowly moving southward over SE TX will bring scattered to
widespread showers and thunderstorms through Monday. The frontal
boundary is expected to move into coastal waters later tonight
into early Monday. Chance for isolated showers and thunderstorms
will continue on Tuesday as the front gradually moves deeper into
the Gulf. Strong winds, frequent lightning, and elevated seas may
occur in and near stronger storms. Large clusters of storms may
result in moderate to strong winds for several hours over a larger
scale and may need the issuance of Caution flags or Small Craft
Advisories.
Drier conditions are expected mid-week into the end of the work
week as a drier airmass moves into Southeast TX in the wake of the
front, however, isolated showers and thunderstorms may still
develop at times.
Cotto
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 82 73 89 72 / 80 30 40 10
Houston (IAH) 84 75 89 74 / 80 30 50 20
Galveston (GLS) 86 79 88 79 / 60 60 50 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
DISCUSSION...Cotto
AVIATION...Adams (03 for the 18Z TAF issuance)
MARINE...Cotto
In the hours before
Special weather statement, Aug 31, 12:23 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
123 PM CDT Sun Aug 31 2025
TXZ213-227-237-313-311900-
Inland Brazoria TX-Coastal Harris TX-Inland Harris TX-Fort Bend TX-
123 PM CDT Sun Aug 31 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FORT BEND...NORTHERN
BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES THROUGH 200 PM CDT...
At 122 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over portions of southern Harris County and
eastern Fort Bend County.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pasadena, northern Pearland, Sugar Land, Missouri City, Deer Park,
Rosenberg, Stafford, South Houston, Bellaire, West University Place,
Richmond, Galena Park, Jacinto City, Hunters Creek Village, Bunker
Hill Village, Piney Point Village, Cloverleaf, Downtown Houston,
Greenway / Upper Kirby Area, and Second Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2963 9505 2941 9585 2971 9577 2991 9519
TIME...MOT...LOC 1822Z 155DEG 10KT 2971 9528
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CottoFlash Flood, Harris
- When
- August 31, 1:05 PM CST to 2:04 PM CST
- Where
- Harris County, 1.39 mi WNW of Pierce Jct to 2.14 mi S of Sunny Side
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 29.680, -95.420
Fire Department preformed over 10 different water rescues across the Houston area.
TxDOT also reported flash flooding near I-45 and I-610. Areas west of I-45 from Telephone Rd to Roe Dr were indicated as flooded. TxDOT noted that water was covering the roadway along the westbound frontage road.
A Storm chaser also shared a video on social media, showing flooding at I-45 south and Wayside Drive. Significant inundation can be seen in the video with two cars stalled.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, August 31, 20252 deaths · 51 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, August 31, 2025$4,000 · 3 events
- Flash Flood and Hail in New Mexico, August 31, 2025$500 · 0.88 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 31, 20252 events
- Flooding in Florida, August 31, 20252 events
- Flash Flood and Dust Storm in New Mexico, August 31, 20252 events
- Heavy Rain in Florida, August 31, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281249.